Woman Dies After Drinking Deadly Chinatown Tea
SAN FRANCISCO (CBS SF) -- One of two people who became ill after drinking herbal teas bought at a store in San Francisco's Chinatown neighborhood has died, city public health officials said Monday.
Yu-Ping Xie, a 56-year-old San Francisco resident, died Saturday at a hospital where she had been since February after drinking tea made with leaves bought at Sun Wing Wo Trading Company at 1105 Grant Ave.
Xie was one of two people who were hospitalized in separate incidents after drinking tea from the store.
RELATED: 2 People Become Critically Ill After Drinking Tea From SF Chinatown Store
The other victim, a man in his 30s who was hospitalized earlier this month, recovered and was released from the hospital on March 12, according to Department of Public Health spokeswoman Rachael Kagan.
Both victims became ill within an hour of drinking different tea blends from the shop, first experiencing weakness and then life-threatening abnormal heart rhythms that required resuscitation and intensive hospital care.
Health department officials have removed the products they consumed from the store's shelves and are working with the store's owner to trace the source of contamination. The tea blends contained different ingredients that are now being tested.
Early tests have shown that it contained aconite, a plant-based lethal poison, health department officials said.
Aconite is also called monkshood, helmet flower, wolfsbane, "chuanwu," "caowu," and "fuzi," and is used as a remedy in Asian herbal medicine for bruises, pain and other conditions. Raw aconite roots are generally toxic but may used after adequate processing.
Individuals who consumed the tea and have not had any symptoms are safe, but should not consume it anymore. Anyone who experiences symptoms from
the tea should call 911 or go the nearest hospital immediately, health department officials said.
Symptoms can take over within a few minutes or a couple of hours and can depend on the amount consumed. They include numbness or tingling of the face, mouth or limbs, weakness in the limbs and paralysis.
Cardiovascular abnormalities such as low blood pressure, palpitations, chest pains, and slow, fast or irregular heartbeats that can lead to sudden death can also be experienced, health department officials said.
Those affected may also experience nausea, vomiting, abdominal pain and diarrhea. There is no antidote for aconite poisoning, according to health
The shop's owner is cooperating fully with health department officials as they investigate the poisonings.
for more features.